Coming off quatiapine advice?


I suffered from PP just over 12 months ago. I have been on quatiapine since but have put on 5 an a half stone in weight. I really want to come off the Meds because of this and I also feel completely back to normal and have done for 11 months. I'm living a normal life working full time and family time at weekends. I'm currently going to the gym and doing slimming world to try and cut the weight.

I have an appointment soon will the specialist to review my Meds.

But my mental health nurse said they don't like taking you off until you have been on them for 24 months. An that there are risks of another episode coming off.

My Meds have been previously been reduced because of the weight gain. They med went from 600gm to 350g last sept.

I'm so worried that the specialist is going to keep me on the Meds for further twelve months. I do not have the will power to keep up the diet and exercise for another 12 months. I have always been naturally slim and weigh a stone an a half more than when I was full term pregnant. I'm also worried about the effects of the weight gain is having on my health

Can anyone give me any advise on their experience of coming of quatiapine and how long you were on the Meds?


7 Replies

  • Hi,

    I was on quetiapine for 15 months, 300mg for 12 months and then reduced off over 3 months (month at 200mg, month at 100mg, month at 50mg then stopped).

    I'm sure the consultant at the mother and baby unit said I'd be off the medication within 6 months (that might not be right though!) but the consultant I saw once home wanted to see me go back to work ok, then again, then started reducing me off (I think I only saw him 3 times). He did say he was being overly cautious, never said anything about there being a minimum time to be on the medication and I'm sure I could have come off them sooner.

    I am sure you can decide when to come off your medication, and should be able to discuss this with them - they can advise but surely it's your decision ultimately (just be sure to come off in a controlled way).

    I found the first drop in dose tough for a few days but didn't really notice after that and have been fine since (3 months later).

    I hope this helps and wish you all the very best :)


  • PS I was on modified release quetiapine.

  • Thanks so much for your response it very reassuring.

  • I don't know if I'll be much help. Much like you I suffered PP and I am now back at work and family life etc with the odd bout of anxiety.

    I was put on quetiapine for the anxiety I was left with and have gained 2 stone regardless of being active.

    With the weight gain between the quetiapine and Mirtazapine my concentration is also awful so I am remembering nothing.

    After 10 months of being on the quetiapine I have just weened off them with no side effects at all and am now waiting to come off the Mirtazapine.

    Hope this is helpful


  • Hi Nink

    Really glad you've found the forum and well done for asking for some help on this. I know many of us who've been on antipsychotic medication including Olanzapine and Quetiapine can really relate to your worries about weight gain. It's a very tricky balance with medication to weigh up the unpleasant side-effects against your wellness and relapse prevention.

    As you've now been on medication for 12 months I'm sure it would be OK to open a conversation with your psychiatrist about the plan going forward from here. There may be a lower maintenance dose that you can take, and as other people have said it's important to withdraw slowly and with the support of your mental health team if at all possible. Cautious professionals often do like to see a 24 month period of wellness before withdrawing from meds, but the conversation should always be open and your preferences and concern for your physical heath are an equally important part of the picture.

    I'm currently on a maintenance dose of Olanzapine and have been finding it really tough to lose weight so I can really understand how you feel about another year down the gym! I've found the myfitnesspal app very helpful for calorie counting, it was recommended by a GP friend and it lets you log your exercise as well. Recently a GP friend advised me about weight management while on antipsychotics and said not to cut calories too drastically (ideally not below 1500 a day) and to really focus on 3 sessions of properly out of breath exercise per week. I'm working my way up to 2 a week and I feel it's really good for my mood as well (even though I sometimes hate it at the time!!)

    Hope all goes well when you speak to the specialist. And you should be so proud of yourself for making such a good recovery and already being in a place with the motivation to do slimming world and go to the gym. Maybe we need to start up an Action on Postpartum slimmers club on this forum where we can encourage and motivate each other!

    Best wishes


  • Thanks very much for your response

  • Hi I took Olanzapine, and they weaned me off after about a year - like others have said they waited until I was back at work and feeling well and then started reducing...I hope that gives you hope. 24 months seems excessive to me, especially as you are working and have been well for a long time. Good luck with losing weight...I put on weight too but to be honest I think it's more my addiction to chocolate and biscuits and lack of exercise!! Good luck for when you meet the psychiatrist.

You may also like...